Format

Send to

Choose Destination
See comment in PubMed Commons below
J Surg Sci. 2013 Dec 1;1(1):12-15.

Intestinal Co-infection of Tuberculosis and CMV can Cause Massive Lower GI Bleeding in a Patient with HIV.

Author information

1
Department of Surgery, Virginia Commonwealth University School of Medicine, West Hospital 7-402, 1200 East Broad Street, Richmond, Virginia 23298-0011.

Abstract

Tuberculosis (TB) and HIV are considered pandemic by the World Health Organization (WHO). It has been reported that HIV infection is one of the major risk factors for the development of TB, increasing the incidence by up to 1,000 times, but it often has an atypical presentation. The incidence of extrapulmonary TB is increasing, largely among HIV patients. The diagnosis of intestinal TB is a challenge because of its chronic and nonspecific presentation which often mimics other diseases, and requires a high clinical suspicion to timely diagnose. Massive lower gastrointestinal bleeding due to intestinal TB was once an uncommon complication of TB, but recent reports indicate an increased incidence especially in developing countries. We suspect that co-infection with cytomegalovirus colitis contributes to the massive hemorrhage from intestinal TB. Surgical intervention is the recommended management for intestinal TB complicated by lower gastrointestinal bleeding. Accordingly, it is important for HIV patients to be screened and treated for TB to prevent this complication. Although the diagnosis is a challenge, it is important to consider intestinal TB as a cause of gastrointestinal bleeding in the HIV positive patients.

KEYWORDS:

GI bleeding; HIV; Tuberculosis

PMID:
25068146
PMCID:
PMC4109321
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for PubMed Central
    Loading ...
    Support Center